Tennessee, 2023

Damaging Wind in Tennessee, August 12, 2023

August 12, 2023 · NWS MEG · 1 event in 1 county or zone

A strengthening ridge over east Texas and Louisiana kept conditions mostly hot and dry across the Lower Mississippi Valley. Weak upper-level disturbances in the northwest flow on the periphery of this ridge resulted in numerous showers and thunderstorms across northern sections of the Mid-South during the morning hours of August 12, 2023.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strengthening ridge over east Texas and Louisiana kept conditions mostly hot and dry across the Lower Mississippi Valley. Weak upper-level disturbances in the northwest flow on the periphery of this ridge resulted in numerous showers and thunderstorms across northern sections of the Mid-South during the morning hours of August 12, 2023. There was enough wind shear aloft and instability to produce an isolated severe storm in northwest Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 12, 5:12 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 12, 5:12 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
612 AM CDT Sat Aug 12 2023

...New AVIATION...

.SYNOPSIS...
Issued at 236 AM CDT Sat Aug 12 2023

Hot temperatures remain the biggest weather headline across the
Midsouth. An Excessive Heat Warning and a Heat Advisory have been
issued for much of the area including southern portions of west
Tennessee, east central Arkansas and all of north Mississippi.
Heat indices are expected to reach 105 to 115 in those areas.
Additional heat products will likely be needed Sunday and possibly
Monday. A strong August cold front will bring us much cooler
conditions Tuesday and Wednesday with gradual warming after
midweek. Much of the upcoming work week looks dry.

&&

.DISCUSSION...
(Today through Friday)
Issued at 236 AM CDT Sat Aug 12 2023

A strengthening ridge over east Texas and Louisiana will keep
conditions hot and mostly dry across the Midsouth over the weekend
and into early next week. This feature will also keep most
thunderstorm activity to our north along the northern periphery of
the ridge although there is a small chance of an MCS clipping
northeast Arkansas, the Missouri Bootheel and northern portions of
west Tennessee tonight and Sunday. As a result the Storm
Prediction Center has included a small portion of far northern
portions of the Midsouth in a Slight to Marginal risk for severe
storms during that timeframe. The main threat will be damaging
wind and hail.

Late Sunday into Monday a deep, highly amplified midlevel trough
will shift out of the northern Plains into the Midwest. At the
surface, an attendant cold front will move quickly across the
Midsouth on Monday. We could still see heat advisory
conditions(105-109 heat index) in portions of north Mississippi
and east central Arkansas Monday afternoon ahead of the front, but
cooler conditions should arrive to all of the Midsouth by
Tuesday. Latest guidance has come in even cooler for Tuesday and
Wednesday featuring high temperatures in the middle 70s to middle
80s each day. Our coolest morning temperatures will likely occur
Wednesday when upper 50s are not out of the question in far
northern portions of the Midsouth. Most of the area will be in the
low to middle 60s Wednesday morning.

After Monday, the remainder of the upcoming work week looks
totally dry. A ridge over the Central and Southern Plains will
restrengthen quickly after midweek resulting in high temperatures
back in the middle 80s to middle 90s, warmest in east central
Arkansas and northwest Mississippi, but we should remain below
heat advisory criteria(105 or greater Heat Index). A Heat Advisory
may be needed again by Saturday.

30/Sirmon

&&

.AVIATION...
(12Z TAFS)
Issued at 612 AM CDT Sat Aug 12 2023

An MCS tracking SE will bring showers and thunderstorms across the
area today. Generally, VFR conditions are expected to prevail, but
periods of heavy rainfall may lower VSBYS to MVFR intermittently.
Models had a decent discrepancy overnight, but are starting to
come to a better agreement. Winds should generally stay sub 8kts,
but there may be occasional wind gusts associated with the MCS. NW
Flow will back southerly before veering to the NW once again with
a similar setup tomorrow for another MCS to track a similar
pattern and timing to today.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ035-036-048.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for ARZ049-058.

MO...None.
MS...Heat Advisory from noon today to 8 PM CDT this evening for
     MSZ001>006-008-009-014.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for MSZ007-010>013-015>017-020>024.

TN...Heat Advisory from noon today to 8 PM CDT this evening for
     TNZ053-088>092.

&&

PUBLIC FORECAST...JDS
AVIATION...DNM

In the hours before

Special weather statement, Aug 12, 6:56 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
756 AM CDT Sat Aug 12 2023

MSZ002-TNZ089-090-121330-
Marshall MS-Hardeman TN-Fayette TN-
756 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of north central
Marshall, southern Fayette and western Hardeman Counties through 830
AM CDT...

At 756 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mt Pleasant, or 11 miles east of Collierville, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Whiteville, Somerville, Lagrange, Macon, Piperton,
Rossville, Moscow, Williston, Grand Junction, La Grange, Hickory
Valley, Elba, Middleburg, Hays Crossing, Pattersonville, Van Buren,
Forty Five and Ghost River State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3495 8954 3512 8961 3534 8904 3509 8893
TIME...MOT...LOC 1256Z 249DEG 28KT 3506 8950

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Aug 12, 7:25 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
825 AM CDT Sat Aug 12 2023

TNZ001-002-121400-
Lake TN-Obion TN-
825 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of Obion and east
central Lake Counties through 900 AM CDT...

At 825 AM CDT, Doppler radar was tracking a strong thunderstorm near
Reelfoot Lake State Park, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Union City, Reelfoot Lake State Park, Troy, Obion, Clayton,
Cloverdale, Hornbeak, Woodland Mills, Rives, Samburg, Glass,
Shaffner, Roneys Store, Elbridge, Blue Bank, Jacksonville, Fremont,
Spout Springs, Old Fremont and Gibbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8901 3631 8895 3630 8896 3622 8937
      3640 8945 3651 8922
TIME...MOT...LOC 1325Z 259DEG 32KT 3635 8933

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Obion

When
August 12, 8:06 AM CST to 8:11 AM CST
Where
Obion County, 0.09 mi N of Woodland Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.501, -89.120

Multiple trees were knocked down across the road between Woodland Mills and Hickman, near the state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133756.